Virginia, 2015Dense Fog in Virginia, December 8, 2015
December 8, 2015 · NWS LWX · 2 events in 2 counties and zones
High pressure overhead produced light winds and clear skies, leading to radiational fog development in the valleys.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure overhead produced light winds and clear skies, leading to radiational fog development in the valleys.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 7, 8:34 PM EST, 3 hours 26 minutes earlier.
Area forecast discussion, Dec 7, 8:34 PM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
834 PM EST MON DEC 7 2015
.SYNOPSIS...
UPPER-LEVEL LOW PRESSURE WILL MOVE AWAY FROM THE AREA TONIGHT.
HIGH PRESSURE WILL BUILD OVERHEAD TUESDAY BEFORE MOVING OFFSHORE TUESDAY
NIGHT. ANOTHER UPPER-LEVEL LOW WILL PASS THROUGH THE AREA
WEDNESDAY NIGHT AND HIGH PRESSURE WILL BUILD OVERHEAD THURSDAY.
&&
.NEAR TERM /TONIGHT/...
SKIES CLEAR OVRNGT. FOG IS POSSIBLE IN AREAS THAT DECOUPLE. MIN
TEMPS LOW 30S INLAND...MID TO UPR 30S URBAN/NEARSHORE.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
TUESDAY...1020MB SFC HIGH BUILDS OVER THE REGION...CENTERED OVER
NC. MORE SUNSHINE 925MB TEMPS 2C LESS THAT TODAY WITH MAX TEMPS
MID 50S.
TUESDAY NIGHT...SFC HIGH ALONG THE MID-ATLANTIC COAST WITH WEAK SLY
FLOW OVER THE AREA. WITH ADDED MOISTURE AND CLEAR SKIES...EXPECT FOG
IN TYPICAL VALLEY/PIEDMONT LOCATIONS. MIN TEMPS LOW 30S INLAND WITH
AN INVERSION AND NEAR 40F NEARSHORE.
AN UPPER-LEVEL LOW WILL TRACK THROUGH THE MIDWEST INTO THE OHIO
VALLEY WEDNESDAY WHILE HIGH PRESSURE SHIFTS EAST OFF THE MID-
ATLANTIC COAST. A SOUTHERLY FLOW BEHIND THE HIGH WILL ALLOW FOR
MORE MILD CONDITIONS...DESPITE INCREASING CLOUDS AHEAD OF THE
UPPER-LEVEL LOW. THE LOW SHOULD REMAIN FAR ENOUGH TO THE WEST DRY
CONDITIONS MOST OF WEDNESDAY.
THE UPPER-LEVEL LOW WILL QUICKLY PASS THROUGH THE AREA WEDNESDAY
NIGHT. LITTLE MOISTURE WILL BE ASSOCIATED WITH THIS SYSTEM AND IT
WILL BE PASSING THROUGH QUICKLY...THEREFORE NO COASTAL LOW
DEVELOPMENT IS EXPECTED. FOR AREAS EAST OF THE ALLEGHENY FRONT MUCH
OF THE TIME SHOULD TURN OUT DRY...BUT A COUPLE SHOWERS CANNOT BE
RULED OUT. WILL CONTINUE WITH SLIGHT CHANCE POPS WHICH LINES UP
WITH MOST OF THE ENSEMBLE FIELDS. DETERMINISTIC GUIDANCE IS
INDICATING MAINLY DRY CONDITIONS AS WELL. AN UPSLOPE COMPONENT TO
THE LOW-LEVEL FLOW MAY BRING A BETTER CHANCE FOR SHOWERS ALONG AND
WEST OF THE ALLEGHENY FRONT...BUT EVEN ACROSS THESE AREAS RAINFALL
AMOUNTS WILL BE LIGHT. PLENTY OF CLOUDS AND A LIGHT SOUTHWEST FLOW
WILL ALLOW FOR MILD CONDITIONS FOR THIS TIME OF YEAR. MIN TEMPS
WILL RANGE FROM THE MID TO UPPER 30S IN THE COLDER VALLEYS TO THE
LOWER AND MIDDLE 40S IN DOWNTOWN WASHINGTON AND BALTIMORE.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
UPPER RIDGING...AND SUBSIDENCE...BUILD IN BRIEFLY BEHIND DEPARTING
UPPER WAVE EARLY THURSDAY AND QUICKLY ELIMINATE ANY STUBBORN SHOWERY
ACTIVITY. NEXT WAVE IN ZONAL FLOW ALOFT APPROACHES LATE THURSDAY
INTO FRIDAY MORNING. HOWEVER...MAIN LOBE OF ENERGY STAYS WELL TO OUR
NORTH...SO LITTLE IMPACT ON SENSIBLE WEATHER HERE.
CONTINUED SOUTHERLY FLOW...WITH SOME GOM CONNECTION...AROUND HIGH
PRESSURE OFFSHORE WILL CONTINUE TO MOISTEN LOW-LEVELS...WHILE ALSO
MODIFYING TEMPERATURES INTO THE WEEKEND. THIS WILL LEAD TO AN
ANOMALOUSLY WARM PATTERN. BY SATURDAY...HIGH TEMPERATURES EXPECTED
WELL INTO THE 60S...WITH MANY PLACES NEAR RECORD HIGHS (67/72/70 ARE
RECORDS AT DCA/BWI/IAD ON SATURDAY). LOWS WILL ALSO REMAIN ABOVE
AVERAGE...GENERALLY IN THE M/U40S OVER THE WEEKEND.
NEXT LARGE-SCALE SYSTEM APPROACHES SUNDAY INTO MONDAY. GUIDANCE HAS
SLOWED TIMING FROM YESTERDAY...WITH CONSENSUS HOLDING QPF TILL LATE
SUNDAY. INCREASING CLOUD COVER DURING THE DAY COULD KEEP HIGHS A
LITTLE LOWER THAN SATURDAY...THOUGH STILL EXPECT THEM IN THE 60S
(WELL ABOVE NORMAL). WHILE TIMING DIFFERENCES EXIST...WIDESPREAD
RAINFALL EXPECTED WITH THIS SYSTEM SOMETIME IN THE LATE SUNDAY INTO
MONDAY TIME FRAME.
&&
.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
VFR CONDS PREVAIL THROUGH WEDNESDAY UNDER HIGH PRESSURE.
HIGH PRESSURE WILL MOVE OFF THE MID-ATLANTIC COAST WEDNESDAY AND A
RETURN FLOW WILL ALLOW FOR MOISTURE TO INCREASE A BIT. THE
MOISTURE MAY GET TRAPPED UNDERNEATH THE SUBSIDENCE INVERSION
RESULTING IN LOW CLOUDS. LATEST GUIDANCE SHOWS THE POSSIBILITY OF
MVFR/IFR CIGS WEDNESDAY MORNING GRADUALLY LIFTING TO MVFR/VFR
LEVELS DURING THE AFTERNOON AND EVENING HOURS.
VFR CONDITIONS ARE EXPECTED MOST OF WEDNESDAY NIGHT...BUT AN
UPPER-LEVEL LOW MAY TRIGGER A COUPLE SHOWERS. MOST OF THE TIME
WILL BE DRY THOUGH SINCE LITTLE MOISTURE IS ASSOCIATED WITH THIS
SYSTEM. WILL HAVE TO WATCH FOR THE POSSIBILITY OF LOW CLOUDS AS
MOISTURE MAY BE TRAPPED UNDERNEATH THE NOCTURNAL INVERSION. IF
THIS DOES OCCUR...THEN IFR CIGS ARE POSSIBLE.
VFR CONDITIONS EXPECTED FOR THE END OF THE WEEK AND INTO THE WEEKEND
WITH LIGHT WINDS AND DRY CONDITIONS AS HIGH PRESSURE PREDOMINATES.
&&
.MARINE...
VARIABLE FLOW 5 KT BECOMES NWLY AROUND 10 KT BEHIND A WEAK COLD
FRONT TONIGHT. HIGH PRESSURE BUILDS SOUTH TUESDAY WITH A SLY FLOW
STARTING LATE TUESDAY.
HIGH PRESSURE WILL MOVE OFF THE COAST AND A SOUTHERLY FLOW WILL
IS EXPECTED. THE GRADIENT WILL INCREASE DURING THIS TIME AND WINDS
CLOSE TO SCA CRITERIA ARE EXPECTED. HOWEVER...GUSTS HAVE BEEN
CAPPED AROUND 15 KNOTS FOR NOW DUE TO THE RELATIVELY COOLER WATERS
EXPECTED IN THE AFTERNOON/EVENING DURING PEAK MIXING.
AN UPPER-LEVEL TROUGH WILL PASS THROUGH THE WATERS WEDNESDAY
NIGHT...BUT THERE WILL BE LITTLE REFLECTION IN THE SURFACE
PRESSURE FIELD. THEREFORE...A SOUTHWEST FLOW IS EXPECTED AROUND
HIGH PRESSURE OVER THE ATLANTIC AND THE GRADIENT SHOULD BE WEAK
ENOUGH FOR WINDS TO REMAIN BELOW SCA CRITERIA.
LIGHT WINDS EXPECTED FOR THE END OF THE WEEK AND INTO THE
FIRST PART OF THE WEEKEND UNDER HIGH PRESSURE.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
UPDATE...WOODY!
PRVS...BAJ/BJL/MSE
Hazardous weather outlook, Dec 7, 6:49 PM EST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
649 PM EST MON DEC 7 2015
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-081300-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
649 PM EST MON DEC 7 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-081300-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
649 PM EST MON DEC 7 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Dense Fog, Augusta
- When
- December 8, 12:00 AM EST to 10:15 AM EST
- Where
- Augusta forecast zone
- Reported by
- AWOS
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
SHD and W13 reported reduced visibilities of one quarter mile or less.
Dense Fog, Page
- When
- December 8, 5:35 AM EST to 10:15 AM EST
- Where
- Page forecast zone
- Reported by
- AWOS
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
LUA reported reduced visibilities of one quarter mile or less.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Oregon, December 8 to 9, 20151 death · $274,000 · 76 kt wind · 6 events
- Dense Fog in California, December 8, 20151 death · 1 event
- High Wind in Washington, December 8 to 9, 2015$6.1 million · 65 kt wind · 3 events
- Flooding and Heavy Rain in Washington, December 8 to 9, 2015$4.5 million · 3 events
- Flooding and Heavy Rain in Oregon, December 8 to 10, 2015$1.8 million · 4 events
- Coastal Flood in Oregon, December 8 to 9, 2015$1.3 million · 1 event
- Flooding in Washington, December 8 to 9, 2015$125,000 · 2 events
- Debris Flows and Flood in Washington, December 8 to 9, 201558 kt wind · 15 events
- High Wind in Wyoming, December 8 to 10, 2015$15,000 · 90 kt wind · 6 events
- Flooding and High Wind in Idaho, December 8 to 9, 201563 kt wind · 13 events
- High Surf in Hawaii, December 8 to 10, 201511 events
- Dense Fog in Illinois, December 8, 201510 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610306, 610307.